Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 41, NWS Kansas City, MO

April 9, 2015Chariton County, Macon County, Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2015, 2:40 PM CDT for Chariton County, Macon County, Randolph County, Missouri. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2015, 2:40 PM CDT (19:40 UTC)
Expired
Apr 9, 2015, 3:45 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chariton County, MO, Macon County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 178 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 2:58 PM CDTHAIL 12 Ene Wien, MO
Apr 9, 3:22 PM CDTHAIL 0.75Macon, MO
Apr 9, 3:29 PM CDTHAIL 0.88Macon, MODIME TO NICKEL HAIL FALLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 12:58 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS53 KEAX 091940
SVREAX
MOC041-121-175-092045-
/O.NEW.KEAX.SV.W.0041.150409T1940Z-150409T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHEASTERN MACON COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHWESTERN RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 345 PM CDT

* AT 238 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
  KEYTESVILLE...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MACON...CALLAO...BEVIER...ATLANTA...WIEN...NEW CAMBRIA AND EXCELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3963 9230 3947 9297 3963 9307 3970 9294
      3970 9286 3975 9285 4001 9234 3996 9234
      3996 9229 3992 9228
TIME...MOT...LOC 1940Z 250DEG 37KT 3957 9293

HAIL...1.00IN
WIND...60MPH

$$

WELSH
5 follow-up statements
296 
WWUS53 KEAX 091953
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
253 PM CDT THU APR 9 2015

MOC041-121-175-092045-
/O.CON.KEAX.SV.W.0041.000000T0000Z-150409T2045Z/
CHARITON MO-MACON MO-RANDOLPH MO-
253 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RANDOLPH...SOUTHEASTERN MACON AND NORTHEASTERN CHARITON COUNTIES
UNTIL 345 PM CDT...

AT 251 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF MARCELINE...AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MACON...CALLAO...BEVIER...ATLANTA...NEW CAMBRIA AND EXCELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3963 9230 3953 9289 3965 9292 3969 9286
      3975 9284 4001 9234 3996 9234 3996 9229
      3992 9228
TIME...MOT...LOC 1953Z 250DEG 37KT 3962 9277

HAIL...1.00IN
WIND...60MPH

$$

WELSH
570 
WWUS53 KEAX 092004
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 PM CDT THU APR 9 2015

MOC041-121-175-092045-
/O.CON.KEAX.SV.W.0041.000000T0000Z-150409T2045Z/
CHARITON MO-MACON MO-RANDOLPH MO-
304 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RANDOLPH...SOUTHEASTERN MACON AND NORTHEASTERN CHARITON COUNTIES
UNTIL 345 PM CDT...

AT 303 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
CALLAO...AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MACON...CALLAO...BEVIER...ATLANTA AND EXCELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3963 9230 3954 9281 3978 9277 4001 9234
      3996 9234 3996 9229 3992 9228
TIME...MOT...LOC 2004Z 250DEG 37KT 3966 9263

HAIL...1.00IN
WIND...60MPH

$$

WELSH
653 
WWUS53 KEAX 092020
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT THU APR 9 2015

MOC041-175-092029-
/O.CAN.KEAX.SV.W.0041.000000T0000Z-150409T2045Z/
CHARITON MO-RANDOLPH MO-
320 PM CDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANDOLPH AND
NORTHEASTERN CHARITON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3966 9230 3961 9258 3961 9267 3969 9269
      3970 9269 3970 9270 3980 9272 4001 9234
      3996 9234 3996 9229 3992 9228
TIME...MOT...LOC 2019Z 250DEG 37KT 3971 9244

$$

MOC121-092045-
/O.CON.KEAX.SV.W.0041.000000T0000Z-150409T2045Z/
MACON MO-
320 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MACON COUNTY
UNTIL 345 PM CDT...

AT 318 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MACON...AND
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ATLANTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3966 9230 3961 9258 3961 9267 3969 9269
      3970 9269 3970 9270 3980 9272 4001 9234
      3996 9234 3996 9229 3992 9228
TIME...MOT...LOC 2019Z 250DEG 37KT 3971 9244

HAIL...1.00IN
WIND...60MPH

$$

WELSH
882 
WWUS53 KEAX 092030
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT THU APR 9 2015

MOC121-092045-
/O.CON.KEAX.SV.W.0041.000000T0000Z-150409T2045Z/
MACON MO-
330 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MACON COUNTY UNTIL 345 PM CDT...

AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLARENCE...AND
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN MACON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3962 9259 3983 9252 3992 9228 3966 9230
      3963 9248
TIME...MOT...LOC 2030Z 250DEG 37KT 3975 9230

HAIL...1.00IN
WIND...60MPH

$$

WELSH
097 
WWUS53 KEAX 092042
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 PM CDT THU APR 9 2015

MOC121-092052-
/O.EXP.KEAX.SV.W.0041.000000T0000Z-150409T2045Z/
MACON MO-
342 PM CDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACON COUNTY WILL
EXPIRE AT 345 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3962 9259 3983 9252 3992 9228 3966 9230
      3963 9248
TIME...MOT...LOC 2042Z 250DEG 37KT 3979 9215

$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:26 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 9, 1:26 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT Thu Apr 9 2015

.MESOSCALE DISCUSSION...
Issued at 125 PM CDT THU APR 9 2015

Tornado watch box #39 now in effect for areas along/east of Route 65.
Cold front rapidly moving through the area with notable uptick in
convective development along its leading edge early this afternoon.
Quick look at latest SPC mesoanalysis page indicates prefrontal
environment now becoming moderately unstable with MLCAPE values on
the order of 1500-2000 J/kg. 0-1km bulk shear vectors are roughly 25
kts across central/northeastern Missouri this afternoon with 0-1 SRH
approaching 200 m2/s2. Current thinking is veered wind profiles
out ahead of the cold front will support supercell activity with
isolated tornadoes not out of question. Feature will continue moving
east very quickly which should allow for a quick trimming of counties
once the front clears the CWA.

&&

.DISCUSSION...
Issued at 348 AM CDT THU APR 9 2015

Today/Tonight: The approach of the upper trough and strengthening
low-level jet has aided in sufficient ascent to generate an increase
in convective development over the past 1-2 hours across parts of
the Central Plains and Mid Missouri Valley. With a strong low-level
inversion, much of this activity is rooted in elevated unstable
parcels, with modest MUCAPE on the order of 1500 J/KG and effective
deep layer shear of AOA 25-30 KTS. This environment may be
marginally supportive of a few stronger storms early this morning,
although large-scale storm organization is not expected in the next
few hours, and current radar trends would also support this
scenario. Still, expect convection to gradually increase during the
morning.

Current surface analysis point to low pressure near Great Bend, KS
with an accompanying cold front stretching southwestward, and near
stationary warm front northeast from the low situated over far
northwest Missouri near STJ. The surface low and cold front will
remain progressive today, reaching eastern Kansas by sunrise, and
exiting the CWA NLT mid-afternoon. The attention for today is
focused on convective potential along and ahead of the front later
this morning into the early afternoon. Most models maintain a fairly
stable near-surface layer through mid-morning, before a gradual
erosion of CIN occurs by late morning just ahead of the front.
Forecast reflects the anticipation of shallow convection to develop
along the cold front prior to midday just east of the KS/MO border.
Several high-res, convective-resolving models hint at convection
slow to mature with time as the front moves east, presumably a
function of initially modest instability and a slowly eroding cap.
This seems reasonable based on current mesoscale analysis and
upstream cloud debris delaying stronger insolation during the
morning. Primary concern will exist over the eastern quarter of the
forecast area by midday into the early afternoon. While the majority
of convection is expected to become mature just east of the CWA, a
few strong to briefly severe storms cannot be completely ruled out
over the far eastern sections of the CWA. With largely
unidirectional wind fields as surface winds veer ahead of the front
and the strong linear forcing along the front, convective mode
should feature short line segments. Any weather hazards with the
midday/afternoon storms should be hail AOB 1" diameter and brief
wind gusts around 50 mph.

Convection will clear the area by mid-afternoon, with dry conditions
for the remainder of the evening/night. With clear skies and cold
air advection behind the departing system, temperatures tonight
should fall into the middle to upper 30s across most areas.

Friday/Weekend/Extended: Little changes are expected in the upcoming
pattern, with periods of thunderstorms and above normal temperatures
with highs generally in the 70s. High pressure builds in on Friday,
with the coolest day in the near-term with highs in the middle 60s.
As the high shifts east for the weekend, warmer weather and a return
of southerly winds/moisture will commence. Thunderstorms will
develop over the Central Plains on Saturday, and some of this
activity along with additional convection along a cold front will
make its way into the forecast area late Saturday night into Sunday.
The front will push south on Monday, eventually ending chances for
precipitation. This front is expected to stall near southern
Missouri, and should lift back north as a warm front on Tuesday.
This will provide another shot for thunderstorms Tuesday into
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1215 PM CDT THU APR 9 2015

A cold front is currently making its way through the terminals area.
Not anticipating any precipitation or convective activity along the
front as it continues to move over the KS/MO border. Thunderstorms
may develop along the boundary during the afternoon hours, though this
will be well to the east of the terminal sites by the time any
convection initiates. The major concern is reduced ceilings along and
behind the frontal boundary. Upstream obs show MVFR ceilings to the
west with IFR ceilings to the NW. While a periodic dip into IFR
ceilings is possible, mostly expecting to see MVFR cigs through the
afternoon. These will gradually lift during the evening hours, though
NW winds will remain gusty. Overnight, winds will diminish with
clearing skies persisting through the remainder of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...32
DISCUSSION...Blair
AVIATION...Welsh
Hazardous weather outlook, Apr 9, 12:22 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1222 PM CDT THU APR 9 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101730-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1222 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF
 U.S. HIGHWAY 65. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH ANY
 ROBUST STORMS THAT DEVELOP.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:32 PM CDTSevere Thunderstorm WarningEAXCarroll, Livingston43 min
Apr 9, 1:58 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton47 min
Apr 9, 2:32 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline43 min
Apr 9, 2:50 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler40 min
Apr 9, 3:09 PM CDTSevere Thunderstorm WarningEAXCooper, Howard36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.